Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 67 (4), 319-22

[Reversible Exogenous Psychosis in Thiazide-Induced Hyponatremia of 97 Mmol/L]

[Article in German]
Affiliations
  • PMID: 8684511
Case Reports

[Reversible Exogenous Psychosis in Thiazide-Induced Hyponatremia of 97 Mmol/L]

[Article in German]
C A Haensch et al. Nervenarzt.

Abstract

Severe hyponatraemia may be cause unconsciousness, vomiting, seizures or exogenous psychosis and is associated with a high mortality. We report on a 44-year-old woman who presented with somnolence and psychomotor unrest. After rousing stimuli she showed no verbal response and did not follow any instructions. For three days she suffered from nausea and vomiting. Laboratory values included a natrium serum level of 97 mmol/l. CT scan demonstrated no abnormal findings. Because of severe arterial hypertonia she received for 12 days intensive diuretic therapy with 50 mg hydrochlorothiazide and 100 mg triamterene. Retrospectively, we proved that as a result of saluretic therapy, chronic hyponatremia had already existed before admission. Serum sodium was corrected slowly (< 12 mmol/l) with fluid restriction and normal saline solution. This is considered to be the first case report of a complete restitution after hyponatremia less than 100 mmol/l. We suggest that the preexisting chronic hyponatremia and the slow correction of serum sodium level are responsible for the favorable outcome of this case of severe hyponatremia.

Similar articles

See all similar articles

Cited by 2 PubMed Central articles

MeSH terms

LinkOut - more resources

Feedback